Pennsylvania, 2004Tornado in Pennsylvania, July 14, 2004
July 14, 2004 · NWS CTP · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 14, 9:14 AM EST, 4 hours 25 minutes earlier.
Area forecast discussion, Jul 14, 9:14 AM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1014 AM EDT WED JUL 14 2004
.SHORT TERM (REST OF TODAY)...
CURRENT FORECAST TRACKING ALONG NICELY WITH SHOWERS AND
THUNDERSTORMS MOVING THROUGH THE AREA. ALL GRIDS ARE IN GOOD SHAPE
IN RESPONSE TO CURRENT CONDITIONS AND IT APPEARS THAT FORECAST
TEMPS WILL BE IN LINE FOR HIGHS TODAY.
WAS CONSIDERING FLOOD WATCH FOR TODAY...BUT HARD TO PIN POINT AREA
OF CONCERN. OUR HEAVY RAIN FROM MONDAY WAS QUITE SCATTERED THUS NO
BROAD AREA GOT THE EXCESSIVE RAIN. CURRENT THUNDERSTORMS ARE
PROGRESSIVE AND EVEN THOUGH THEY ARE DROPPING OVER AN INCH OF RAIN
IN SOME AREAS...NO STORMS HAVE STALLED. SO AT THIS POINT...WE WILL
RIDE WITHOUT A WATCH BUT ONE IS POSSIBLE LATER.
&&
.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 300 AM EDT WED JUL 14 2004
AVIATION...
LEADING EDGE OF MCS WILL BEGIN TO AFFECT NORTHWEST MOUNTAINS OF PA
AFTER 10Z AND WILL PERSIST IN ANY ONE LOCATION FOR ABOUT 2 HOURS
(AFFECTING ONLY KBFD). SYSTEM WILL BE WEAKENING...BUT STILL COULD
SEE BREEZY WINDS...LOW CLOUDS AND A DECENT AMOUNT OF LIGHTNING AS
STORMS MOVE THROUGH. ISOLATED CONVECTION FOR THE REMAINDER OF CWA
THROUGH THE MID MORNING HOURS WITH SCATTERED CLOUDS AND VISIBILITIES
REDUCED TO 1-4SM BY FOG.
COLD FRONT APPROACHES FOR THE AFTERNOON AS WINDS WILL GO FROM LIGHT
SOUTHEAST TO WESTERLY. CONVECTIVE ACTIVITY WILL QUICKLY BE ON THE
INCREASE FROM WEST TO EAST BY LATE MORNING/EARLY AFTERNOON. UPPER
LOW PUSHING IN BEHIND WILL KEEP ENOUGH INSTABILITY TO MENTION
SHOWERS THROUGH THE EVENING AND KEEP CEILINGS IN MVFR RANGE TONIGHT.
SHORT TERM (TODAY THROUGH FRIDAY)...
AN UNSEASONABLY STRONG AND SLOW MOVING UPPER TROUGH WILL BRING
ANOTHER ROUND OF SIGNIFICANTLY RAIN TO MUCH OF CENTRAL PENN TODAY
AND EARLY TONIGHT. LEAD UPPER SHORT WAVE MOVING EAST @22 KT ACROSS
THE WESTERN WATERS OF LAKE ERIE ATTM WILL MAINTAIN TRAINING HEAVY
SHOWERS AND TSRA INTO THE NW MTNS OF PENN DURING THE SECOND HALF OF
THIS MORNING. BASIN AVG RAINFALL AMOUNTS NEAR 0.75 ARE LIKELY
THERE...WHILE OTHER AREAS ACROSS CENTRAL PENN AND THE SUSQ VALLEY
WILL SEE NEGLIGIBLE AMOUNTS THROUGH 15 OR 16Z.
AN AREA OF SIGNIFICANT UPPER LEVEL DIVERGENCE ABOVE A SURFACE COLD
FRONT WILL MOVE FROM THE WRN PENN MTNS AT 15Z...TO THE SUSQ VALLEY
DURING THE MID TO LATE AFTERNOON HOURS. THIS SHOULD QUICKLY FORM A
LINE OF THUNDERSTORMS...WHICH MAY BECOME LOCALLY SEVERE AS THEY MOVE
ACROSS THE CENTRAL MTNS AND SUSQ VALLEY TOWARD PEAK HEATING. BASIN
AVERAGE RAINFALL AMOUNTS 12Z-00Z TODAY SHOULD RANGE FROM BETWEEN ONE
HALF TO THREE QUARTERS OF AN INCH ACROSS THE SCENT MTNS...TO NEAR
AND INCH ELSEWHERE. STREAMS AND CREEKS WILL EASILY BE ABLE TO HANDLE
THIS AMOUNT OF RAIN...BUT LOCAL REPEAT CELL FORMATION COULD DUMP UP
TO 2-3 INCHES IN ISOLATED LOCATIONS (BEST CHC FOR EXCESSIVE RAIN
LOOKS TO BE ACROSS THE NRN MTNS...THEN THE SUSQ VALLEY THIS
AFTERNOON/EVENING.
FOR TONIGHT...TSRA WILL DIMINISH TO MAINLY SCTD SHOWERS AFTER
DARK...WITH SLIGHTLY HIGHER POPS ACROSS THE NRN MTNS AS ANOTHER
SIGNIFICANT SHORT WAVE SLIDES SE TO THE BASE OF THE UPPER LOW
LOCATED OVER NEW YORKS WESTERN SOUTHERN TIER.
THURSDAY...THE SUB 1000 HPA SFC LOW AND CLOSED UPPER LOW WILL LIFT
SLOWLY NE DOWN THE ST. LAWRENCE RIVER VALLEY. THE TIGHTENING LLVL
PRESSURE GRADIENT WILL LEAD TO A FAIRLY WINDY AND COOL DAY FOR MID
SUMMER. SUSTAINED WINDS WILL AVERAGE 15 TO 20 MPH WITH SOME GUSTS OF
25 TO 30 MPH ACROSS THE HIGHER TERRAIN. MAX TEMPS THURSDAY IN THE
LOWER TO MID 60S NORTH...AND 70S IN MOST OTHER AREAS WILL BE 10 TO
15 DEG F BELOW NORMAL...EXCEPT FOR THE LOWER SUSQ VALLEY WHERE MORE
IN THE WAY OF SUNSHINE/AND A WARMING DOWNSLOPE FLOW IS EXPECTED.
THURSDAY NIGHT AND FRIDAY...BEGINS A SLOW IMPROVING/MODERATING
TREND THOUGH ONE LAST SLOW MOVING UPPER VORT MAX WILL LIKELY
MAINTAIN CLOUDS AND SCATTERED SHOWERS ACROSS THE NORTHERN MTNS.
LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...
WEAKENING...POSITIVE-TILT UPPER TROUGH ACROSS THE NE PART OF THE
U.S. WILL BRING SOME AFTERNOON CLOUDS AND MAINLY ISOLATED AFTERNOON
SHOWERS/TSRA. MUCH OF THE WEEKEND WILL BE PARTLY CLOUDY WITH
COMFORTABLE TEMPS AND HUMIDITY UNDER A DEEP...NORTH TO NORTHWEST
FLOW. HEIGHT RISES ALOFT MOVING IN FROM THE WEST WILL LEAD TO A DRY
BEGIN TO NEXT WEEK WITH ENSEMBLE MOS SUGGESTING NEAR NORMAL TEMPS
AND LOW POPS FOR MONDAY AND TUESDAY.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&
SHORT TERM (UPDATE)...ONDREJIK
Hazardous weather outlook, Jul 14, 5:06 AM EST, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
606 AM EDT WED JUL 14 2004
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-151005-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
606 AM EDT WED JUL 14 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
DEEPENING LOW PRESSURE AT THE SURFACE AND ALOFT OVER LAKE HURON THIS
MORNING WILL MOVE SLOWLY SOUTHEAST TODAY. A STRONG COLD FRONT
EXTENDING SOUTH FROM THE LOW WILL SWEEP ACROSS CENTRAL PENNSYLVANIA
AND THE SUSQUEHANNA VALLEY DURING THE AFTERNOON HOURS.
THUNDERSTORMS WILL BE WIDESPREAD ALONG AND IN ADVANCE OF THIS FRONT.
SOME OF THE STORMS MAY BECOME SEVERE...AND PRODUCE LARGE HAIL AND
DAMAGING WIND GUSTS AROUND 60 MPH.
IN ADDITION...LOCALLY HEAVY RAIN OF OVER AN INCH IN A 30 TO 60 MINUTE
PERIOD FROM THE THUNDERSTORMS COULD PRODUCE MINOR FLOODING PROBLEMS
ALONG SMALL STREAMS...ON ROADS...AND THROUGHOUT POOR DRAINAGE AREAS.
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY:
NO SEVERE WEATHER IS ANTICIPATED.
LAMBERT
In the hours before
Special weather statement, Jul 14, 10:48 AM EST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1148 AM EDT WED JUL 14 2004
PAZ010-141630-
ELK-
1148 AM EDT WED JUL 14 2004
...A STRONG THUNDERSTORM WILL AFFECT ELK COUNTY...
AT 1144 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES WEST OF RIDGWAY...MOVING NORTHEAST AT
30 MPH. THE THUNDERSTORM WILL BE NEAR RIDGWAY AROUND 1210
PM...JOHNSONBURG AROUND 1215 PM...WILCOX AROUND 1220 PM...EAST
BRANCH DAM AND ST. MARYS AROUND 1225 PM.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
ADDITIONALLY...DANGEROUS LIGHTNING WILL BE PRESENT IN THIS
THUNDERSTORM. WHEN THE STORM APPROACHES...MOVE INDOORS AND AVOID
PLUMING AND ELECTRICAL ITEMS IN YOUR HOME. STAY AWAY FROM WINDOWS.
ONDREJIK
Special weather statement, Jul 14, 11:42 AM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1242 PM EDT WED JUL 14 2004
PAZ006-011-141730-
CAMERON-POTTER-
1242 PM EDT WED JUL 14 2004
...STRONG THUNDERSTORMS WILL AFFECT CAMERON AND POTTER COUNTIES...
AT 1240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR EMPORIUM...MOVING NORTHEAST AT 25 MPH. THE
THUNDERSTORM WILL BE NEAR WHARTON AROUND 1250 PM...CHERRY SPRINGS
STATE PARK AROUND 110 PM...OLE BULL STATE PARK AROUND 115 PM...LYMAN
RUN STATE PARK AND DENTON HILL STATE PARK AROUND 125 PM.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.
ONDREJIK/HEAD
Special weather statement, Jul 14, 12:21 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
121 PM EDT WED JUL 14 2004
PAZ012-018-019-025>028-034>036-041-042-045-046-049>053-056>059-
063>066-142300-
ADAMS PA-BEDFORD PA-BLAIR PA-COLUMBIA PA-CUMBERLAND PA-DAUPHIN
PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-LANCASTER
PA-LEBANON PA-MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN
CLINTON PA-NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-SCHUYLKILL
PA-SNYDER PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING
PA-SULLIVAN PA-UNION PA-YORK PA-
121 PM EDT WED JUL 14 2004
...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT
WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...
ADAMS...BEDFORD...BLAIR...CENTRE...CLINTON...COLUMBIA...CUMBERLAND...
DAUPHIN...FRANKLIN...FULTON...HUNTINGDON...JUNIATA...LANCASTER...
LEBANON...LYCOMING...MIFFLIN...MONTOUR...NORTHUMBERLAND...PERRY...
SCHUYLKILL...SNYDER...SULLIVAN...UNION AND YORK.
REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS...
LARGE HAIL AND FREQUENT LIGHTNING.
Tornado, York
- When
- July 14, 1:39 PM EST to 1:40 PM EST
- Where
- York County, 12 mi N of Dover
- Rating
- F1
- Path length
- 5 mi
- Path width
- 100 yd
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.170, -76.850
Thunderstorms spawned a weak F1 tornado during the afternoon of Wednesday July 14 in northern York County. The tornado first touched down at the intersection of Route 83 and Fishing Creek Road in Frogtown, about 11.5 miles north of Dover. The tornado traveled east, damaging two buildings. Wind blown debris from the tornado knocked out dozens of car windows. The tornado path was one half mile long, and 100 yards wide. Winds were estimated between 73 and 112 mph, making this an F1 on the Fujita scale.The tornado was embedded in a larger area of downburst damage. Dozens of trees were blown down and a barn roof was blown off in this three mile long swath of downburst damage. There were no injuries or deaths.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Pennsylvania, July 14, 2004$18 million · F3 · 1 event
- Hail and Damaging Winds in Mississippi, July 14, 2004$269,000 · 2 in hail · 27 events
- Tornado and Hail in Maryland, July 14, 2004$58,000 · F1 · 10 events
- Hail and Damaging Wind in North Carolina, July 14, 2004$160,000 · 1 in hail · 7 events
- Tornadoes and Flash Flooding in Alabama, July 14, 20041 injured · $25,000 · F0 · 36 events
- Damaging Winds and Lightning Strikes in New York, July 14, 2004$75,000 · 50 kt wind · 4 events
- Damaging Wind in Tennessee, July 14, 2004$50,000 · 65 kt wind · 1 event
- Flash Flood in California, July 14, 2004$50,000 · 1 event
- Hail and Damaging Winds in Virginia, July 14, 2004$22,000 · 1.75 in hail · 15 events
- Damaging Wind in Alabama, July 14, 2004$34,000 · 52 kt wind · 1 event
- Wildfire in California, July 14, 20043 injured · 1 event
- Hail and Damaging Winds in Virginia, July 14, 2004$16,000 · 1.5 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413556.